Oklahoma, 2008

High Wind in Oklahoma, May 25, 2008

May 25, 2008 · NWS AMA · 1 event in 1 county or zone

occurred in the eastern Oklahoma Panhandle during the late evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong non-thunderstorm wind gusts...apparently associated with a heat burst...occurred in the eastern Oklahoma Panhandle during the late evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 5:52 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, May 25, 5:52 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CDT SUN MAY 25 2008

.AVIATION...
FOR THE 00Z TAFS...LATEST RADAR LOOPS CONTINUE TO SHOW STRONG TSRA
BLOOSMING ACROSS MAINLY THE NRN PORTIONS OF THE CWA. A WELL DEFINED
DRYLINE EXTENDS ACROSS THE WRN PART OF THE OK AND TX PANHANDLES. SEE
LITTLE REASON FOR TSRA TO DIMINISH IN THE SHORT TERM WITH PLENTY OF
INSTABILITY AND MOISTURE CONVERGENCE AHEAD OF STORMS. HOWEVER HAVE
LOW CONFIDENCE IF ANY STORMS WILL DIRECTLY IMPACT ANY OF THE THREE
TERMINALS SO INCLUDED VCTS WORDING UNTIL AROUND MIDNIGHT. WITH PRETTY
LARGE TEMP DEWPOINT DEPRESSIONS...CIGS AND VISBYS SHOULD REMAIN VFR.

CURRENT AVIATION WEATHER WARNING STILL ON TRACK EARLY THIS EVENING DUE
TO CONVECTION IN AREA. OTHERWISE SRLY WINDS WILL CONTINUE THROUGH
MON WITH SPEEDS INCREASING ONCE AGAIN MON MORNING.

CLK

&&

.PREV DISCUSSION... /ISSUED 444 PM CDT SUN MAY 25 2008/

DISCUSSION...
BUSY AFTERNOON WITH SVR WX GETTING OFF TO AN EARLY START. DRYLINE HAS
NOT MOVED VERY FAR TODAY...AND HAVE DRAGGED HIGHER POPS A BIT FURTHER
WWD INTO WRN SECTIONS OF THE AREA AND ALSO WORDED AS AREAL QUALIFIERS
FOR THIS EVENING ALONG WITH MENTION OF SVR.

FOR MEMORIAL DAY...APPEARS MORE OF THE SAME EXPECTED. THE DRYLINE
SHOULD MOVE A LITTLE FURTHER EWD COMPARED TO TODAY...TO PERHAPS THE
CNTRL ZONES. HAVE RETAINED SLGT CHC POPS W AND CNTRL...AND CHC POPS
ERN ZONES FOR MON AND MONDAY NIGHT.

SFC COLD FRONT TO MOVE THRU FCST AREA LATE MONDAY NIGHT...THEN SETTLE
S OF THE PNHDLS LATER TUESDAY. KEPT SLGT CHC POPS FOR TUE AND TUE
NIGHT MAINLY DUE TO POST FRONTAL TYPE PRECIP. MUCH COOLER ON TUESDAY.

WED THRU NEXT SUNDAY DRY FOR THE MOST PART AS UPPER LEVEL RIDGE
BUILDS INTO THE AREA...THEN FLATTENS SOMEWHAT LATE IN THE PERIOD.
TEMPS TO WARM UP TO ABOVE SEASONAL NORMALS ONCE AGAIN BY LATTER PART
OF THE WEEK.

ANDRADE

FIRE WEATHER...
RED FLAG CONDITIONS ARE NO LONGER EXPECTED ACROSS WRN OK AND NW TX
PNHDLS REST OF AFTN AND THIS EVENING AS THE DRYLINE HAS REMAINED
FURTHER W THAN PREVIOUS FCST HAD GOING. ALSO...TSTM COMPLEX INCLUDING
SVR WX AND TORNADOES HAS OCCURRED IN DALLAM AND HARTLEY COUNTIES AS
WELL THIS AFTERNOON. ELEVATED TO POSSIBLY CRITICAL FIRE WX CONDITIONS
MAY OCCUR ON MONDAY AFTERNOON AND EARLY EVENING ACROSS WRN PNHDLS AS
DRYLINE IS FCST TO MOVE INTO CNTRL PARTS OF THE FORECAST AREA. HOWEVER...
DUE TO CONSIDERABLE UNCERTAINTY AND BASED ON WHAT HAS HAPPENED TODAY...
WILL NOT ISSUE A FIRE WX WATCH AT THIS TIME.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/99
Hazardous weather outlook, May 25, 8:23 PM CST, 1 hour 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
923 PM CDT SUN MAY 25 2008

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
923 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES. SOME OF THE STORMS WHICH DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL...
DAMAGING WINDS...AND TORNADOES POSSIBLE. AS A RESULT...A TORNADO
WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS
WELL AS THE NORTH CENTRAL AND EASTERN TEXAS PANHANDLE UNTIL 1 AM CDT
MONDAY.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO
SOUTH WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS EVENING...AND ALSO AT TIMES MEMORIAL DAY
THROUGH TUESDAY EVENING.

ANDRADE

In the hours before

Local storm report, May 25, 8:52 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
952 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND DMG     6 N AMARILLO            35.29N 101.82W
05/25/2008                   POTTER             TX   BROADCAST MEDIA

            FIELD HOUSE AT RIVER ROAD HIGH SCHOOL HAD PART OF THE
            ROOF BLOWN OFF

&&

EVENT NUMBER 00335

CK
Local storm report, May 25, 8:53 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
953 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     6 N AMARILLO            35.29N 101.82W
05/25/2008                   POTTER             TX   BROADCAST MEDIA

            FIELD HOUSE AT RIVER ROAD HIGH SCHOOL HAD PART OF THE
            ROOF BLOWN OFF.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER 00335

CK
Local storm report, May 25, 8:55 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
955 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TORNADO          4 NNW CHANNING          35.74N 102.36W
05/25/2008                   HARTLEY            TX   NWS EMPLOYEE

            MULTIPLE REPORTS FROM SPOTTERS MEDIA AND NWS EMPLOYEE
            OF TORNADO TOUCHING THE GROUND...TORNADO LASTED TILL 335
            PM ENDING 4 TO 5 MILES NORTH OF CHANNING

&&

EVENT NUMBER 00336

KRAMAR
Local storm report, May 25, 8:56 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     10 E HARDESTY           36.61N 101.01W
05/25/2008                   TEXAS              OK   EMERGENCY MNGR

            DOWNED POWER LINES ALONG HIGHWAY 412 IN SOUTHEAST TEXAS
            COUNTY

&&

EVENT NUMBER 00337

BROST
Special weather statement, May 25, 9:18 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1018 PM CDT SUN MAY 25 2008

TXZ015-260400-
WHEELER TX-
1018 PM CDT SUN MAY 25 2008

...LINE OF STRONG THUNDERSTORMS IN WHEELER COUNTY...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES SOUTHWEST OF BRISCOE TO 3
MILES SOUTH OF LELA...MOVING EAST AT 30 MPH.

HAIL UP TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN WHEELER COUNTY...INCLUDING THE CITY OF SHAMROCK...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JORDAN
Local storm report, May 25, 9:34 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1034 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     AMARILLO                35.20N 101.82W
05/25/2008                   POTTER             TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT RELAYED NUMEROUS REPORTS OF
            WIDESPREAD WIND DAMAGE THROUGH THE ENTIRE CITY. TREE
            LIMBS DOWN WERE BLOCKING SOME ROADWAYS. POWER LINES
            DOWN. ROOFS BLOWN OFF LOCAL BUSINESSES.

&&

EVENT NUMBER 00338

CK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beaver

When
May 25, 10:02 PM CST
Where
Beaver forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

An apparent heat burst produced strong wind gusts which were measured on the trained spotter's home weather instrument.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105196.